Magnetic Anomalies Caused by 2D Polygonal Structures With Uniform Arbitrary Polarization: New Insights From Analytical/Numerical Comparison Among Available Algorithm Formulations

Research output: Contribution to journalLetterResearchpeer-review

Documents

Since the '60s of the last century, the calculation of the magnetic anomalies caused by 2D uniformly polarized bodies with polygonal cross-section has been mainly performed using the popular algorithm of Talwani and Heirtzler (1962, 1964). Recently, Kravchinsky et al. (2019, https://doi.org/10.1029/2019GL082767) claimed errors in the above algorithm formulation, proposing new corrective formulas and questioning the effectiveness of almost 60 years of magnetic calculations. Here we show that the two approaches are equivalent and Kravchinsky et al.'s formulas simply represent an algebraic variant of those of Talwani and Heirtzler. Moreover, we analyze a large amount of random magnetic scenarios, involving both changing-shape polygons and a realistic geological model, showing a complete agreement among the magnetic responses of the two discussed algorithms and the one proposed by Won and Bevis (1987, https://doi.org/10.1190/1.1442298). We release the source code of the algorithms in Julia and Python languages.

Original languageEnglish
Article numbere2020GL091732
JournalGeophysical Research Letters
Volume48
Issue number7
Number of pages13
ISSN0094-8276
DOIs
Publication statusPublished - 16 Apr 2021

    Research areas

  • 2D forward modeling, Computational geophysics, Exploration geophysics, Induced magnetization, Magnetic anomaly, Remnant magnetization

ID: 261063091